Alert archive / Texas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 113, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Jun 3, 2003, 5:46 PM CDT for Garza County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 3, 2003, 5:46 PM CDT (22:46 UTC)
- Expired
- Jun 3, 2003, 6:45 PM CDT
- In force
- 59 min
- Issued by
- NWS Lubbock, TX
- Area
- Counties, with a storm outline in the text
County Garza County, TX
The radar
The Lubbock radar (KLBB), 68 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 3, 3:20 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.8 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1343 J/kg
- Mixed-layer CIN
- -333 J/kg
- Mixed-layer LCL
- 1779 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 288 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
437 WUUS54 KLUB 032246 SVRLBB TXC169-032345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LUBBOCK TX 545 PM CDT TUE JUN 3 2003 THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GARZA COUNTY IN NORTHWEST TEXAS * UNTIL 645 PM CDT * AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF BASEBALLS 2 MILES NORTHEAST OF POST...MOVING SOUTH AT 20 MPH. ANOTHER SEVERE THUNDERSTORM WAS LOCATED 15 MILES NORTHWEST OF POST MOVING SOUTHEAST AT 15 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... POST AND GRAHAM... JUSTICEBURG... SOUTHLAND... AT 543 PM...HAIL THE SIZE OF GOLFBALLS WAS REPORTED 6 MILES NORTHWEST OF POST BY THE GARZA COUNTY SHERIFF. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND HEAVY RAIN. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 7 4 5 1 2 9 0. LAT...LON 3332 10152 3298 10144 3300 10106 3337 10107 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 3:34 PM CDT, 2 hours 12 minutes earlier.
Area forecast discussion, Jun 3, 3:34 PM CDT, 2 hours 12 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 334 PM CDT TUE JUN 03 2003 DAY ONE... SLIGHT STRENGTHENING OF NORTHWESTERLY FLOW ALOFT PROGGED BY MORNING SHORT RANGE MODELS SUPPORTED BY LATEST UA DATA AND WV IMAGERY. IN FACT...WEAK MID-LEVEL WAVE WAS NOTED IN WV IMAGERY OVER NRN NM THIS MORNING. HOWEVER...RUC APPEARS TO BE THE ONLY MODEL THAT HAS HANDLED THE EVOLUTION OF LOW-LEVEL WX FEATURES REASONABLY WELL. AS OF MID-AFTERNOON...AN INVERTED SURFACE TROUGH WAS ORIENTED ACROSS EASTERN NM WITH PERHAPS A MESO-LOW SITUATED BETWEEN TCC AND CVS. A SWD MOVING COLD FRONT STRETCHED FROM THE ERN NM MESO-LOW ACROSS THE EXTREME SRN TX PANHANDLE...FROM NEAR HEREFORD TO SOUTH OF CDS. MEANWHILE...A WARM FRONT NEARLY BI-SECTS THE LBB CWFA FROM WEST TO EAST. THIS HAS CREATED MODERATE SOUTHEAST UPSLOPE FLOW ACROSS MUCH OF WEST TEXAS...PULLING DEEP BOUNDARY LEVEL MOISTURE WWD. INSTABILITY INCREASES FROM NE TO SW ACCORDINGLY WITH CAPE VALUES RANGING FROM AROUND 2000 J/KG IN THE NE ZONES TO GREATER THAN 3500 J/KG ACROSS THE SW ZONES. COMBINATION OF STRONG LOW-LEVEL SPEED/DIRECTIONAL SHEAR AND HIGH CAPE HAS CREATED A VERY FAVORABLE ENVIRONMENT FOR SEVERE TSRA THIS AFTERNOON AND EVENING. SEE LATEST SWODY1...SWOMCD AND HWOLBB FOR DETAILS. CONVECTION IS EXPECTED TO COALESCE INTO MCS BY LATE EVENING AS IT PROPAGATES SOUTHEAST ACROSS WEST TEXAS DURING THE OVERNIGHT AREAS...BRINGING MOST AREAS AT LEAST MODERATE RAINFALL. QUESTIONS ABOUND WITH RESPECT FOR WEDNESDAY/S TEMPERATURES AND PRECIPITATION CHANCES. ANY OUTFLOW-INDUCED CLOUD COVER LIKELY WILL HAVE A BIG IMPACT ON TEMPERATURES AND AFTERNOON INSTABILITY. DAYS TWO THROUGH SEVEN... NORTHWEST FLOW ALOFT WILL CONTINUE ACROSS THE REGION AS A MID AND UPPER LEVEL RIDGE REMAINS ANCHORED ALONG THE WEST COAST THROUGH SATURDAY. RIDGE THEN BEGINS TO RETROGRADE TO NEAR 140W-145W BY TUESDAY WITH A TROF DEVELOPING ALONG THE PACIFIC NORTHWEST AND A WEAK/FLAT RIDGE MOVING EAST ACROSS THE SOUTHWESTERN CONUS. A SERIES OF STRONG SHORTWAVES MOVE OVER THE RIDGE AND SLIDE DOWN ALONG THE ROCKIES INTO THE PLAINS. ONE SHORTWAVE MOVES INTO THE NORTHERN PLAINS WEDNESDAY NIGHT WITH ANOTHER SHORTWAVE MOVING INTO MONTANA LATE FRIDAY. THIS SHORTWAVE THEN MOVES SOUTHEAST INTO THE CENTRAL PLAINS BY SATURDAY EVENING. LOW LEVEL UPSLOPE FLOW WILL CONTINUE ACROSS THE REGION THROUGH SATURDAY. WILL CONTINUE CHANCE TO SLIGHT CHANCE PRECIPITATION ACROSS THE RELIGION THROUGH SUNDAY WITH BEST CHANCES LATE AFTERNOON AND DURING THE NIGHT. A WARM FRONT BISECTING THE FORECAST AREA WEDNESDAY AFTERNOON WILL MOVE BACK TO THE SOUTH AND INTO THE NORTHERN PERMIAN BASIN BY THURSDAY MORNING WHERE IT IS EXPECTED TO REMAIN NEARLY STATIONARY. ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA FRIDAY MORNING. THE SHORTWAVE MOVING INTO THE PLAINS SUNDAY WILL PUSH A SECOND AND STRONGER COLD FRONT THROUGH THE REGION SUNDAY MORNING. FLOW ALOFT BECOMES NEAR ZONAL BEGINNING OF NEXT WEEK WITH A WEAK UPPER LEVEL RIDGE MOVING ACROSS THE AREA TUESDAY. WITH THUS KEEP MONDAY AND TUESDAY DRY. FCSTID = 08 FRIONA 59 78 58 79 / 60 20 40 20 TULIA 60 77 59 77 / 60 20 30 20 LUBBOCK 66 81 62 81 / 60 20 30 20 BROWNFIELD 66 85 64 83 / 60 20 40 20 CHILDRESS 63 75 64 80 / 60 20 30 20 ASPERMONT 68 80 67 83 / 60 20 30 20 .LBB...NONE.
Hazardous weather outlook, Jun 3, 11:36 AM CDT, 6 hours 10 minutes before
TXZ021>044-040000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1136 AM CDT TUE JUN 3 2003 THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE... CONVECTIVE THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS ALL OF THE SOUTHERN PANHANDLE...THE SOUTH PLAINS AND THE ROLLING PLAINS. A STATIONARY FRONT EXTENDED ACROSS SOUTHEASTERN NEW MEXICO AND THE PERMIAN BASIN LATE THIS MORNING. SOUTHEASTERLY LOW LEVEL FLOW ALONG AND NORTH OF THE FRONT HAS ALLOWED LOW LEVEL MOISTURE TO INCREASE INTO THE SOUTH PLAINS AREA THIS MORNING. WITH STRONG HEATING OF THE ATMOSPHERE THROUGH THE DAY...THE AIR MASS ACROSS THE AREA IS EXPECTED TO BECOME VERY UNSTABLE BY LATE THIS AFTERNOON. THE STATIONARY FRONT IS EXPECTED TO MOVE NORTHWARD AS A WARM FRONT TODAY IN RESPONSE TO SEVERAL UPPER LEVEL DISTURBANCES TRANSLATING OUT OF THE SOUTHERN ROCKIES AND INTO THE SOUTHERN PLAINS. BY LATE THIS AFTERNOON...A DRY LINE WILL EXTEND SOUTHWARD FROM THE WARM FRONT ACROSS EXTREME EASTERN NEW MEXICO. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE DRY LINE AND THE WARM FRONT BY LATE THIS AFTERNOON AND MOVE SOUTHEAST. THE COMBINATION OF STRONG INSTABILITY AND WIND SHEAR WILL RESULT IN FAVORABLE CONDITIONS FOR ORGANIZED SEVERE THUNDERSTORMS INCLUDING SUPERCELLS. GIANT HAIL AND VERY STRONG DOWNBURST WINDS ARE LIKELY FROM THESE STORMS. STORMS THAT MOVE SOUTHEAST ALONG AND NORTH OF THE NORTHWEST TO SOUTHEAST ORIENTED WARM FRONT WILL ALSO BE CAPABLE OF PRODUCING TORNADOES. .DAYS TWO THROUGH SEVEN... SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE ACROSS THE SOUTH PLAINS... EXTREME SOUTHERN PANHANDLE AND ROLLING PLAINS WEDNESDAY AND THURSDAY AFTERNOONS AND EVENINGS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EARLY TONIGHT. EJC
In the hours before
Special weather statement, Jun 3, 3:35 PM CDT, 2 hours 11 minutes before
TXZ021>024-027>044-040200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 335 PM CDT TUE JUN 3 2003 ...TORNADO WATCH 471 IN EFFECT UNTIL 900 PM CDT... THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH NUMBER 471 UNTIL 900 PM CDT. THIS WATCH INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING COUNTIES: PARMER...CASTRO...SWISHER...BRISCOE...BAILEY...LAMB...HALE...FLOYD... MOTLEY...COTTLE...COCHRAN...HOCKLEY...LUBBOCK...CROSBY...DICKENS... KING...YOAKUM...TERRY...LYNN...GARZA...KENT AND STONEWALL REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Special weather statement, Jun 3, 3:35 PM CDT, 2 hours 11 minutes before
TXZ021>024-027>044-040200- SPECIAL WEATHER STATEMENT...CORRECTION NATIONAL WEATHER SERVICE LUBBOCK TX 335 PM CDT TUE JUN 3 2003 ...TORNADO WATCH 471 IN EFFECT UNTIL 900 PM CDT... THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH NUMBER 471 UNTIL 900 PM CDT. THIS WATCH INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING COUNTIES: PARMER...CASTRO...SWISHER...BRISCOE...HALL...CHILDRESS...BAILEY... LAMB...HALE...FLOYD...MOTLEY...COTTLE...COCHRAN...HOCKLEY... LUBBOCK...CROSBY...DICKENS...KING...YOAKUM...TERRY...LYNN...GARZA... KENT AND STONEWALL REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF TORNADOES IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 3:43 PM CDT | Severe Thunderstorm Warning | LUB | Lubbock | 62 min |
| Jun 3, 4:15 PM CDT | Severe Thunderstorm Warning | LUB | Lamb | 45 min |
| Jun 3, 4:18 PM CDT | Severe Thunderstorm Warning | LUB | Crosby | 57 min |
| Jun 3, 4:45 PM CDT | Severe Thunderstorm Warning | LUB | Lubbock | 60 min |
| Jun 3, 4:51 PM CDT | Severe Thunderstorm Warning | LUB | Garza | 54 min |
| Jun 3, 4:55 PM CDT | Severe Thunderstorm Warning | LUB | Hale | 50 min |
| Jun 3, 5:20 PM CDT | Severe Thunderstorm Warning | LUB | Lynn | 55 min |
| Jun 3, 5:45 PM CDT | Severe Thunderstorm Warning | LUB | Hale | 30 min |
| Jun 3, 5:47 PM CDT | Severe Thunderstorm Warning | LUB | Lubbock | 43 min |
| Jun 3, 6:15 PM CDT | Severe Thunderstorm Warning | LUB | Lynn | 30 min |
| Jun 3, 6:36 PM CDT | Severe Thunderstorm Warning | LUB | Parmer | 54 min |
| Jun 3, 6:42 PM CDT | Severe Thunderstorm Warning | LUB | Yoakum | 63 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.